California, 2006

Flash Flood in California, July 7, 2006

July 7, 2006 · NWS SGX · 1 event in 1 county or zone

22 inches of rain in 40 minutes at an alert gage on Yucaipa Ridge in the San Gorgonio Wilderness. Heavy runoff and flooding was observed along a few of the Mill Creek tributaries in Forest Falls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A thunderstorm dropped 0.75 inches of rain in 15 minutes and 1.22 inches of rain in 40 minutes at an alert gage on Yucaipa Ridge in the San Gorgonio Wilderness. Heavy runoff and flooding was observed along a few of the Mill Creek tributaries in Forest Falls. The runoff carried mud and rock debris down the mountain and created hazardous driving conditions along Valley of the Falls Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 7, 1:30 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 7 2006

.SYNOPSIS...ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND HIGH DESERTS
INTO THIS EVENING. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL
CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.
OTHERWISE...FAIR EXCEPT FOR A FEW CLOUDS OVER THE MOUNTAINS DURING
THE AFTERNOONS. WEAK UPPER LEVEL LOW PRESSURE WILL BRING A LITTLE
DEEPENING OF THE MARINE LAYER AND COOLING NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRATUS WAS INTO THE COASTAL AREAS AND FAR WRN SAN DIEGO INLAND
VALLEYS THIS MORNING. OTHERWISE...CLEAR EXCEPT FOR CU OVER THE
MOUNTAINS. ISOLATED THUNDERSTORMS DEVELOPED IN THE MOUNTAINS AND
HIGH DESERTS EARLY THIS AFTERNOON. THE 12Z NKX SOUNDING HAD A
MODERATELY STRONG INVERSION BASED NEAR 1200 FT...ABOUT 500 FT LOWER
THAN 24 HOURS PREVIOUS. ONSHORE GRADIENTS TO THE E WITH ABOUT 3 MB
SAN-IPL BUT WEAK OFFSHORE FROM THE N.

MODELS HAVE BEEN INCONSISTENT ON INCREASING MID LEVEL MOISTURE THIS
WEEKEND AND EARLY NEXT WEEK. AFTER TODAY...WILL CONTINUE WITH THE
IDEA OF JUST AFTERNOON CLOUDS OVER THE MOUNTAINS FOR NOW.
HOWEVER...WILL HAVE TO KEEP A CLOSE WATCH ON CU DEVELOPMENT EACH
AFTERNOON SINCE THE POSSIBILITY OF THUNDERSTORMS CANNOT BE
COMPLETELY RULED OUT. THE MARINE LAYER WILL REMAIN FAIRLY SHALLOW
AND COULD BE A LITTLE PATCHY TONIGHT DUE TO THE OFFSHORE TRENDS FROM
THE N. STRATUS SHOULD CONTINUE TO BE MOSTLY CONFINED TO THE COASTAL
AREAS SAT NIGHT. SLOWLY LOWERING HEIGHTS AND WEAK UPPER TROUGHING
WILL DEEPEN THE MARINE LAYER AND BRING A LITTLE COOLING SUN AND MON.
POSSIBLE WEAK EDDY MON MORNING.

LONGER RANGE PROGS INDICATE AN UPPER TROUGH NEAR THE W COAST WILL
SLOWLY MOVE E THROUGH MID WEEK FOR A CONTINUED COOLING TREND AND
SLOW DEEPENING OF THE MARINE LAYER. OTHERWISE...DRY FLOW ALOFT WILL
KEEP THE WEATHER FAIR. WARMER TOWARD THE END OF NEXT WEEK AS HEIGHTS
INCREASE.

&&

.AVIATION...OTHER THAN PATCHY STRATUS AND HAZE CLINGING TO SOME
BEACHES...THE STRATUS DECK HAD COMPLETELY CLEARED BY 20Z. LITTLE
CHANGE IN THE SYNOPTIC PATTERN IS EXPECTED...SO THE STRATUS DECK
SHOULD REDEVELOP BY 05Z NEAR THE COAST WITH BASES NEAR 1K FT MSL AND
TOPS NEAR 1.5K...THEN SPREAD LOCALLY INLAND INTO SOME COASTAL
VALLEYS OVERNIGHT. EXPECT MVFR CONDITIONS NEAR THE COAST...WITH
AREAS OF IFR CIGS/VIS AND LOCAL LIFR CONDITIONS JUST INLAND. FAR
INLAND VALLEY AIRPORTS AND PORTIONS OF INLAND ORANGE COUNTY ARE
EXPECTED TO REMAIN MOSTLY CLEAR.

OVER THE MOUNTAINS...JUST ENOUGH MOISTURE IS PRESENT FOR AREAS OF
MID-LEVEL BASED CUMULUS AND ISOLATED THUNDERSTORMS WITH TOPS TO NEAR
40K AND ASSOCIATED TURBULENCE AND LOW LEVEL WIND SHEAR. THE
CONVECTION IS EXPECTED TO DIMINISH QUICKLY AFTER 02Z.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Jul 7, 2:00 PM PST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT FRI JUL 7 2006

CAZ055-056-058-060>062-081100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 PM PDT FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED UNTIL 6 PM.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 7, 3:12 PM PST to 3:30 PM PST
Where
San Bernardino County, Forest Falls
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523076.